Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 158, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 12:55 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 12:55 PM EDT (16:55 UTC)
- Expired
- Aug 5, 2009, 1:39 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 1:10 PM EDT | HAIL 0.75 | 9 E Camden, SC | PENNY SIZE HAIL REPORTED ALONG LUCKNOW ROAD NEAR STOKES ROAD. TREE LIMBS ALSO REPORTED DOWN ON THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 051655
SVRCAE
SCC055-061-051800-
/O.NEW.KCAE.SV.W.0158.090805T1655Z-090805T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1255 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 200 PM EDT
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF BISHOPVILLE...
OR 9 MILES EAST OF CAMDEN...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3408 8033 3408 8038 3409 8039 3408 8040
3409 8042 3414 8048 3416 8047 3416 8050
3421 8056 3432 8051 3429 8017
TIME...MOT...LOC 1655Z 302DEG 10KT 3422 8046
$$
LCV1 follow-up statement
000
WWUS52 KCAE 051739
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT WED AUG 5 2009
SCC055-061-051749-
/O.CAN.KCAE.SV.W.0158.000000T0000Z-090805T1800Z/
KERSHAW SC-LEE SC-
139 PM EDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR LEE AND KERSHAW COUNTIES IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3408 8033 3408 8038 3409 8039 3408 8040
3409 8042 3414 8048 3416 8047 3416 8050
3421 8056 3432 8051 3429 8017
TIME...MOT...LOC 1739Z 302DEG 10KT 3416 8033
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:56 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 5, 10:56 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1056 AM EDT WED AUG 5 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA. INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING. PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR LARGE HAIL WITH THE STRONGER STORMS. CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... MID/UPPER LEVEL TROUGH OVER THE EASTER PART OF THE COUNTRY WILL BEGIN TO LIFT NORTH AND EAST THURSDAY NIGHT. SURFACE COLD FRONT IS FORECAST TO MOVE INTO THE AREA THURSDAY/THURSDAY NIGHT. KEPT CHANCE OF CONVECTION THURSDAY INTO THURSDAY NIGHT. HIGHS IN THE THE LOWER 90S AND LOWS AROUND 70. && .LONG TERM /FRIDAY THROUGH TUESDAY/... BOTH ECMWF/GFS SHOW MID/UPPER LEVEL RIDGE BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE NORTHWEST. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... AN COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTH LATER TODAY. SCTD STORMS ARE POSSIBLE MAINLY AFTER 20Z THIS AFTERNOON...BUT WILL JUST MENTION CB IN THE TAF FOR NOW GIVEN LACK OF CONFIDENCE AS TO HOW MUCH AREAL PRECIPITATION COVERAGE WILL OCCUR. THREAT FOR STORMS WILL LINGER INTO THE EARLY EVENING HOURS. SOME PATCHY MVFR FOG POSSIBLE MAINLY AT AGS AND OGB BEFORE DAWN THURSDAY MORNING. EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON AND EVENING CONVECTION...AND LATE NIGHT/EARLY MORNING FOG/STRATUS POSSIBLE THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && NEAR TERM...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 444 AM EDT WED AUG 5 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 444 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 12:32 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1232 PM EDT WED AUG 5 2009 GAZ040-SCZ018-051730- LINCOLN-MCCORMICK- 1232 PM EDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK COUNTIES... AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TIGNALL...OR NEAR THE GILLS POINT AREA OF LAKE THURMOND...MOVING SOUTHEAST AT AT 10 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND...ESPECIALLY LIGHTNING. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 67 min |
| Aug 5, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Aug 5, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 59 min |
| Aug 5, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 40 min |
| Aug 5, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Aug 5, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 57 min |
| Aug 5, 5:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 48 min |
| Aug 5, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Aug 5, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Aug 5, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 55 min |
| Aug 5, 6:14 PM EDT | Areal Flood Advisory | CAE | Barnwell | 2 hr |
| Aug 5, 6:20 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 55 min |
| Aug 5, 7:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.